Alert archive / Virginia / High Wind Warnings in 2006
High Wind Warning 8, NWS Blacksburg, VA
NWS Blacksburg, VA issued this high wind warning at Nov 15, 2006, 11:43 AM EST for Smyth County, Tazewell County, Virginia; Mercer County, West Virginia. It took effect at Nov 15, 2006, 4:00 PM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 15, 2006, 11:43 AM EST (16:43 UTC)
- In effect from
- Nov 15, 2006, 4:00 PM EST
- Expired
- Nov 16, 2006, 3:28 AM EST
- In force
- 11 hr
- Issued by
- NWS Blacksburg, VA
Counties Smyth County, VA, Tazewell County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1661 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 151643 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1143 AM EST WED NOV 15 2006 ...VERY STRONG WIND GUSTS LATE THIS AFTERNOON AND TONIGHT... .DEEP LOW PRESSURE WILL TRACK INTO THE TENNESSEE VALLEY LATE THIS EVENING. WINDS AHEAD OF THIS WEATHER SYSTEM WILL BECOME INCREASINGLY STRONG BY LATE AFTERNOON...PARTICULARLY ALONG AND WEST OF HIGHER RIDGE LINES. VAZ007-009-WVZ042-160045- /O.UPG.KRNK.HW.A.0005.061115T2100Z-061116T0900Z/ /O.NEW.KRNK.HW.W.0008.061115T2100Z-061116T0900Z/ TAZEWELL-SMYTH-MERCER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLUEFIELD 1143 AM EST WED NOV 15 2006 ...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST THURSDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. SOUTH TO SOUTHEAST WINDS WILL INCREASE QUICKLY BY LATE AFTERNOON. CONDITIONS WILL BECOME FAVORABLE FOR ENHANCED WIND GUSTS TO OCCUR ALONG AND JUST WEST OF THE HIGHER RIDGE LINES. THIS INCLUDES THE AREA FROM RICHLANDS THROUGH TAZEWELL...AS WELL AS MUCH OF MERCER COUNTY AND THE SUGAR GROVE AREA OF SMYTH COUNTY. IN THESE AREAS...OCCASIONAL WIND GUSTS OF 60 MPH ARE POSSIBLE THIS EVENING AND TONIGHT. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$ NCZ001-002-018-VAZ010>017-WVZ043>045-160045- /O.NEW.KRNK.WI.Y.0017.061115T2100Z-061116T0900Z/ ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...HINTON...UNION... LEWISBURG 1143 AM EST WED NOV 15 2006 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST THURSDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST THURSDAY. SOUTHEAST WINDS WILL INCREASE ACROSS THE RIDGES BY EARLY THIS EVENING AND THEN CONTINUE OVERNIGHT. WIND GUSTS OVER 50 MPH MAY OCCUR ESPECIALLY ACROSS THE HIGHER RIDGES AHEAD OF AN APPROACHING LINE OF SHOWERS AND THUNDERSTORMS TOWARD MIDNIGHT. THESE WINDS WILL LIKELY BE ENOUGH TO TOPPLE TREES DUE TO THE WET GROUND CONDITIONS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
2 follow-up statements
000 WWUS71 KRNK 160018 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 718 PM EST WED NOV 15 2006 ...VERY STRONG WIND GUSTS THIS EVENING AND TONIGHT... .DEEP LOW PRESSURE WILL TRACK NORTHEAST INTO KENTUCKY OVERNIGHT. WINDS AHEAD OF THIS WEATHER SYSTEM WILL BECOME INCREASINGLY STRONG...PARTICULARLY ALONG AND WEST OF HIGHER RIDGE LINES. VAZ007-009-WVZ042-160830- /O.CON.KRNK.HW.W.0008.000000T0000Z-061116T0900Z/ TAZEWELL-SMYTH-MERCER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLUEFIELD 718 PM EST WED NOV 15 2006 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY. SOUTH TO SOUTHEAST WINDS WILL INCREASE THIS EVENING AND CONTINUE OVERNIGHT. CONDITIONS WILL BECOME FAVORABLE FOR ENHANCED WIND GUSTS TO OCCUR ALONG AND JUST WEST OF THE HIGHER RIDGE LINES. THIS INCLUDES THE AREA FROM RICHLANDS THROUGH TAZEWELL...AS WELL AS MUCH OF MERCER COUNTY AND THE SUGAR GROVE AREA OF SMYTH COUNTY. IN AND AROUND THESE AREAS...OCCASIONAL WIND GUSTS OF 60 MPH ARE LIKELY THIS EVENING AND TONIGHT RESULTING IN NUMEROUS DOWNED TREES. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$ NCZ001-002-018-VAZ010>017-WVZ043>045-160830- /O.CON.KRNK.WI.Y.0017.000000T0000Z-061116T0900Z/ ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...HINTON...UNION... LEWISBURG 718 PM EST WED NOV 15 2006 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY. SOUTHEAST WINDS WILL INCREASE ACROSS THE RIDGES THIS EVENING AND THEN CONTINUE OVERNIGHT. WIND GUSTS OVER 50 MPH MAY OCCUR ESPECIALLY ACROSS THE HIGHER RIDGES AHEAD OF AN APPROACHING LINE OF SHOWERS AND THUNDERSTORMS TOWARD MIDNIGHT. THESE WINDS WILL LIKELY BE ENOUGH TO TOPPLE TREES DUE TO THE WET GROUND CONDITIONS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWUS71 KRNK 160828 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 328 AM EST THU NOV 16 2006 ...THREAT OF HIGH WINDS HAS DIMINISHED... .STRONG WINDS ALOFT WILL BE GRADUALLY DECREASING DURING THE MORNING HOURS...AND A LINE OF SHOWERS AND THUNDERSTORMS THAT HAD A POTENTIAL FOR STRONG WINDS HAS MOVED WELL EAST OF THE AREA. VAZ007-009-WVZ042-160930- /O.CAN.KRNK.HW.W.0008.000000T0000Z-061116T0900Z/ TAZEWELL-SMYTH-MERCER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLUEFIELD 328 AM EST THU NOV 16 2006 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE HIGH WIND WARNING. SOUTHEAST WINDS OF 15 TO 30 MPH...WITH GUSTS TO 40 MPH ON THE RIDGES...CAN BE EXPECTED EARLY THIS MORNING. THE WINDS WILL GRADUALLY DIMINISH THROUGH THE DAY. $$ NCZ001-002-018-VAZ010>017-WVZ043>045-160930- /O.CAN.KRNK.WI.Y.0017.000000T0000Z-061116T0900Z/ ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...HINTON...UNION... LEWISBURG 328 AM EST THU NOV 16 2006 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. SOUTHEAST WINDS OF 15 TO 30 MPH...WITH GUSTS TO 40 MPH ON THE RIDGES...CAN BE EXPECTED EARLY THIS MORNING. THE WINDS WILL GRADUALLY DIMINISH THROUGH THE DAY. $$ JJ
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this high wind warning went out at Nov 15, 11:36 AM EST, 7 minutes earlier.
Area forecast discussion, Nov 15, 11:36 AM EST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1136 AM EST WED NOV 15 2006
.UPDATE...
WILL SEND A QUICK UPDATE TO UPGRADE THE HIGH WIND WATCH OVER THE
FAR SW TO A HIGH WIND WARNING. ALSO ADDING WIND ADVISORY FOR LATE
TODAY AND OVERNIGHT ELSEWHERE ALONG THE SOUTHERN BLUE RIDGE INTO
SE WVA FOR INCREASING SOUTHERLY WINDS ALONG THE RIDGES LATER
TONIGHT. NO OTHER CHANGES FOR NOW.
&&
.PREV DISCUSSION...
/ISSUED 601 AM EST TUE NOV 14 2006/
AVIATION...
PREV DISCUSSION...
(ISSUED 229 AM EST TUE NOV 14 2006)
SHORT TERM /TODAY THROUGH THURSDAY/...
WEAK TROF AXIS EXTENDING FROM OHIO TO SOUTH CAROLINA WILL MOVE EAST
THIS MORNING WITH ASSOCIATED MID AND HIGH CLOUDS MOVING OUT OF THE
AREA EARLY TODAY. STRATUS IS STILL BANKED UP AGAINST THE MOUNTAINS
IN THE WEST WITH DENSE FOG IN PARTS OF THE GREENBRIER AND NEW
RIVER VALLEYS. LOW CLOUDS WILL BREAK OUT BY AFTERNOON...BUT BY
THEN THE SHORT WAVE IN KANSAS/ARKANSAS WILL BE IN THE OHIO VALLEY
WITH MORE MID AND HIGH CLOUDS FOR THE COUNTY WARNING AREA THIS
AFTERNOON AND EVENING. THIS TROF WILL BE THROUGH THE FORECAST AREA
BY LATE TONIGHT. WITH SO MUCH CLOUD COVER...ESPECIALLY IN
SOUTHEAST WEST VIRGINIA THIS MORNING...WILL GO COOLER THAN MUCH OF
THE GUIDANCE FOR MAXIMUM TEMPERATURES TODAY.
NEXT SYNOPTIC SCALE SYSTEM CLOSES OFF AT 500 MB ON WEDNESDAY MORNING
OVER THE CENTRAL PLAINS. STRONG DYNAMICS WITH THIS SYSTEM WILL REACH
THE COUNTY WARNING AREA BY WEDNESDAY NIGHT AND CLOSELY RESEMBLES
PATTERN FROM COOL SEASON HEAVY RAINFALL STUDY. STAYING WITH TIMING
IN GFS WITH THIS SYSTEM. LIFT IS STILL IMPRESSIVE ON WEDNESDAY
NIGHT. STILL APPEARS THERE WILL BE TWO MAIN BATHCES OF RAIN...ONE
WITH THE ISENTROPIC LIFT AND WARM AIR ADVECTION OVER THE WARM FRONT
FROM 12Z WEDNESDAY THROUGH 00Z THURSDAY...THEN THE SECOND ALONG AND
AHEAD OF THE COLD FRONT WITH THE BEST LIFT FROM BETWEEN 06-12Z
THURSDAY. MODELS SHOWING LOWER LIFTED INDEX VALUES AHEAD OF THE
FRONT WEDNESDAY NIGHT SO WILL ADD ISOLATED THUNDER IN THE EASTERN
AND SOUTHERN COUNTY WARNING AREA.
LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
NO CHANGES AT THIS TIME
AVIATION...
LOW CENTER OFF THE JERSEY SHORE SHOULD MOVE NORTH AWAY FROM FA.
LACK OF A STRONG HIGH PRESSURE BUILDING IN BEHIND THE LOW
IS RESULTING IN LOW CLOUDS AND FOG IN THE WEST. LIFR/IFR CONDITIONS
WILL CONTINUE AT KLWB AND KBLF THIS MORNING. BELIEVE THERE WILL BE
ENOUGH MIXING TO ERODE LOW CLOUDS FROM SE WEST VIRGINIA BY THIS
AFTERNOON. VFR CONDITIONS EXPECTED THIS AFTERNOON AT ALL TAF
SITES. PATCHY MVFR FOG WILL DEVELOP TUESDAY NIGHT INTO WEDNESDAY
MORNING. MOUNTAINS OBSCURATIONS ARE POSSIBLE THIS MORNING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FROM 6 PM EST THIS EVENING THROUGH LATE
TONIGHT FOR VAZ010>017-032.
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM EST THURSDAY
FOR VAZ010>017.
HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 4 AM EST
THURSDAY FOR VAZ007-009.
NC...FLASH FLOOD WATCH FROM 6 PM EST THIS EVENING THROUGH LATE
TONIGHT FOR NCZ001>003-018>020.
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM EST THURSDAY
FOR NCZ001-002-018.
WV...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM EST THURSDAY
FOR WVZ043>045.
HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 4 AM EST
THURSDAY FOR WVZ042.
&&
UPDATE...JH
SHORT TERM...JHHazardous weather outlook, Nov 15, 5:31 AM EST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 531 AM EST WED NOV 15 2006 NCZ001>003-018>020-VAZ010>017-032-161045- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK- 531 AM EST WED NOV 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT. SHOWERS TONIGHT ARE EXPECTED TO BE HEAVY AT TIMES...AND MAY BRING RAINFALL RATES OF 1 TO 2 INCHES AN HOUR. RAINFALL TOTALS OF 2 TO 3 INCHES ARE POSSIBLE. IN ADDITION SOUTHEAST WINDS MAY GUST AS HIGH AS 50 MPH TONIGHT IN ELEVATIONS ABOVE 4000 FEET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT. VAZ007-009-WVZ042-161045- TAZEWELL-SMYTH-MERCER- 531 AM EST WED NOV 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WATCH IS IN EFFECT FOR THIS EVENING INTO EARLY THURSDAY MORNING. SOUTH-SOUTHEAST WINDS AHEAD OF A SLOW MOVING COLD FRONT MAY GUST AS HIGH AS 60 MPH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT. NCZ004>006-VAZ018>020-022>024-033>035-043>047-058-059-WVZ043>045- 161045- STOKES-ROCKINGHAM-CASWELL-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-SUMMERS-MONROE- GREENBRIER- 531 AM EST WED NOV 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA... SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SHOWERS MAY BECOME HEAVY LATE TONIGHT AS A COLD FRONT MOVES SLOWLY THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS ALONG A SLOW MOVING COLD FRONT MAY CONTINUE TO BE HEAVY THURSDAY MORNING. TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 4:10 AM EST | High Wind Watch | RNK | Smyth, Tazewell | 8 hr |
| Nov 15, 4:37 AM EST | Flash Flood Watch | RNK | Bland, Carroll, Floyd, Giles, Grayson, Montgomery and 5 more | 23 hr |
| Nov 15, 11:43 AM EST | Wind Advisory | RNK | Bland, Carroll, Floyd, Giles, Grayson, Montgomery and 4 more | 16 hr |
Nearby
High Wind Warnings in Virginia, 2006High Wind Warnings in West Virginia, 2006Every high wind warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.